Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 52, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 9, 2003, 9:43 PM EST for Marshall County, Starke County, Indiana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 9:43 PM EST (02:43 UTC)
- Expired
- May 9, 2003, 10:45 PM EST
- In force
- 62 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Marshall County, IN, Starke County, IN
The radar
The Northern Indiana radar (KIWX), 65 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.7 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 344 m²/s²
- 0-3 km storm-relative helicity
- 428 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
993 WUUS53 KIWX 100243 SVRIWX INC099-149-100345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 943 PM EST FRI MAY 9 2003 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARSHALL COUNTY IN INDIANA STARKE COUNTY IN INDIANA * UNTIL 1045 PM EST * AT 943 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER KNOX...MOVING EAST AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... CULVER PLYMOUTH ARGOS BOURBON BREMEN SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4136 8670 4118 8681 4119 8608 4147 8610
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:20 PM EST, 6 hours 23 minutes earlier.
Area forecast discussion, May 9, 3:20 PM EST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 320 PM EST FRI MAY 9 2003 FORECAST PROBLEMS CONTINUE TO BE THUNDERSTORM CHANCES THROUGH SATURDAY NIGHT. WARM FRONT IS FINALLY BEGINNING TO LIFT NORTH AS LOW CLOUDS HAVE MIXED AND SOUTHWEST FLOW IS MIXING DOWN TO SURFACE. IMPRESSIVE TEMPERATURE DISCONTINUITY ACROSS BOUNDARY WITH MID 80S SOUTH AND MID 60S NORTH. THIS FRONT NOW EXPECTED TO LIFT NORTH INTO NORTHERN CWA THIS EVENING. STILL A QUESTION OF ANY THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EVENING BEFORE NEXT SHORTWAVE AND MCS DEVELOPMENT OVERNIGHT. ATMOSPHERE IS HIGHLY UNSTABLE NEAR AND SOUTH OF BOUNDARY BUT STRONG CAP AND LACK OF UPPER SUPPORT HAS KEPT TSRA FROM FORMING. WL CONT CHC POPS THIS EVENING TO ACCOUNT FOR POTENTIAL. DUE TO AMOUNT OF INSTABILITY...SEVERE THREAT WOULD BE HIGH WITH ANY TSRA SOUTH OF FRONT. INSTABILITY DROPS OVERNIGHT WITH LOSS OF HEATING BUT STILL UNSTABLE ATMOSPHERE IN PLACE. SHORTWAVE WILL MOVE OUT OF PLAINS AND INTO GREAT LAKES...OHIO VALLEY. MODELS VARY ON MOVEMENT AND POTENTIAL MCS DEVELOPMENT. AVN SUFFERING FROM LARGE CONVECTIVE FEEDBACK AND ETA POTENTIALLY MORE REPRESENTATIVE. BEST LOW LEVEL FORCING FROM JET WILL BE TO OUR SOUTH WITH NOSE NUDGING INTO SRN CWA. SINCE THIS AREA HAS BEEN WORKED OVER AND IS SATURATED...AND HAS BEST CHANCE FOR HEAVY RAIN TONIGHT...COLLABORATED WITH SURROUNDING OFFICES AND WL GO WITH FLOOD WATCH INTO SATURDAY. HEAVIEST RAIN POTENTIAL WOULD BE LATE TONIGHT AND INTO SATURDAY MORNING ACROSS THIS AREA. ETA WANTS TO LIFT AREA NORTH WITH APCHG WARM FRONT. SINCE NORTHERN AREA IN QUESTION FOR HEAVY RAIN HAVE DECIDED TO HOLD OFF ON WATCH THERE...BUT WATCH COULD BE MOVED NORTH TONIGHT IF CONVECTION MOVES FARTHER NORTH. FFG RATHER LOW WITH 1HR AMOUNTS AROUND .5 INCHES AND 3 HR CLOSER TO 1.5 INCH. SATURDAY AFTERNOON TEMPS AND CONVECTION WILL DEPEND ON AMOUNT OF CLEARING AND WHERE REMNANTS OF MCS MOVE IN THE MORNING. WILL CONTINUE CONSERVATIVE APPROACH WITH TEMPS AND LEAVE THUNDERSTORMS IN ALL DAY WITH NO TIMING. POTENT FRONT MOVES ACROSS REGION SATURDAY NIGHT WITH INSTABILITY AND STRONG DYNAMICS. GOOD CHANCES FOR SQUALL LINE WITH DAMAGING WINDS AHEAD OF FRONT. WILL HAVE SEVERE WORDING SAT NIGHT AS WELL. HEAVY RAIN STILL A CONCERN BUT DECIDED NOT TO EXTEND WATCH INTO THIRD PERIOD AS WE MAY HAVE MORE FLOOD WARNINGS UP FROM MCS. COOL DOWN SUNDAY COULD CERTAINLY BE MUCH COOLER THAN CURRENT FORECAST IF CLOUDS HANG IN. THIS WILL BE LOOKED INTO MORE CLOSELY WITH LATER ISSUANCES. FORECAST DISCUSSION FOR MONDAY NIGHT THROUGH FRIDAY... ON MONDAY A LOW IN SOUTHEASTERN CANADA WILL BE MOVING AWAY FROM OUR COUNTY WARNING AREA AS HIGH PRESSURE MOVES IN FOR TUESDAY AND WEDNESDAY. THE GEM AGREES WITH THE MRF UP TO THIS POINT AND THE GFS DOES FOR THE MOST PART. FOR THURSDAY THE MRF HAS A SHORTWAVE MOVE SOUTHEASTWARD FROM NORTHWESTERN ILLINOIS TO SOUTHEASTERN INDIANA BUT THE GEM HAS HIGH PRESSURE OVER US AND THE GFS MOVES A LOW TO OUR WEST AND A WARM FRONT INTO INDIANA. THEN FOR FRIDAY THE MRF AND GEM BOTH HAVE HIGH PRESSURE OVER US BUT THE GFS MOVES ITS LOW THROUGH INDIANA. SO...WILL LEAVE THIS TIME PERIOD IS LOOKING DRY AND WITH THE MODEL UNCERTAINTY FOR THURSDAY WILL LEAVE THURSDAY DRY FOR NOW. DIDNT CHANGE ANY MAX/MIN TEMPS. .IWX... IN...FLOOD WATCH FOR TONIGHT AND SATURDAY FOR ZONES INZ013... INZ015>018...INZ020...INZ022>027...INZ032>034. MI...NONE. OH...FLOOD WATCH FOR TONIGHT AND SATURDAY FOR ZONES OHZ015>016... OHZ024>025. LASHLEY/LOTHAMER
Hazardous weather outlook, May 9, 6:20 AM EST, 15 hours 23 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-101030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 620 AM EST FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE... THUNDERSTORMS WILL DIMINISH ACROSS THE AREA THIS MORNING. HEAVY RAINFALL FROM THESE STORMS WILL LEAVE PONDING OF WATER ON ROADWAYS AND CAUSE SOME SMALL STREAMS TO FLOOD...ESPECIALLY SOUTH OF A MONTICELLO TO FORT WAYNE TO OTTAWA LINE. THE AIRMASS OVER THE AREA WILL BECOME VERY UNSTABLE THIS AFTERNOON. SOME THUNDERSTORMS MAY DEVELOP OVER THE AREA AGAIN THIS AFTERNOON AND THIS EVENING. IF THUNDERSTORMS DO DEVELOP... THEY COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. MORE THUNDERSTORMS MAY MOVE INTO THE AREA LATE TONIGHT IN RESPONSE TO A DEVELOPING LOW PRESSURE SYSTEM OVER THE SOUTHERN PLAINS. .DAYS TWO THROUGH SEVEN... THE SOUTHERN PLAINS LOW WILL MOVE NORTHEAST TO NORTHERN WISCONSIN BY SUNDAY MORNING. SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AS THE WARM FRONT ASSOCIATED WITH THIS SYSTEM MOVES NORTHEAST ACROSS THE AREA. SEVERE STORMS ARE POSSIBLE AGAIN SATURDAY NIGHT AS THE COLD FRONT ASSOCIATED WITH THIS SYSTEM MOVES EAST ACROSS THE AREA. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE WITH THE THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON... TONIGHT... SATURDAY... AND SATURDAY NIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX JT
In the hours before
Local storm report, May 9, 4:04 PM EST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0404 PM EST FRI MAY 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 AM 2 W BROOKSTON IN 60 MPH TSTORM WIND
05/09/03 WHITE 2 TREES BLOWN DOWN.
REPORTED BY EM.Local storm report, May 9, 8:51 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0851 PM EST FRI MAY 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM 1 E WARSAW IN 0.75 IN HAIL
05/09/03 KOSCIUSKO OFF DUTY NWS EMPLOYEE
0851 PM WARSAW IN 0.75 IN HAIL
05/09/03 KOSCIUSKO PUBLIC REPORTED
WAMSLEYLocal storm report, May 9, 8:56 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0856 PM EST FRI MAY 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0856 PM 4 E LEESBURG IN 1.00 IN HAIL
05/09/03 KOSCIUSKO OFF DUTY NWS EMPLOYEE
WAMSLEYLocal storm report, May 9, 9:00 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0900 PM EST FRI MAY 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0859 PM 1 SW NORTH WEBSTER IN 1.00 IN HAIL
05/09/03 KOSCIUSKO REPORTED BY OFF DUTY NWS
EMPLOYEE
0900 PM 4 E LEESBURG IN 1.00 IN HAIL
05/09/03 KOSCIUSKO REPORTED BY OFF DUTY NWS
EMPLOYEE
HAIL COVERING GROUND
WAMSLEYLocal storm report, May 9, 9:29 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0929 PM EST FRI MAY 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0924 PM 1 S ALBION IN 0.75 IN HAIL
05/09/03 NOBLE REPORTED BY SHERRIFS DEPT
PEA TO DIME SIZE HAIL
0929 PM LARWILL IN 1.00 IN HAIL
05/09/03 WHITLEY REPORTED BY AMATEUR RADIO
WAMSLEYLocal storm report, May 9, 9:33 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0933 PM EST FRI MAY 09 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0922 PM COLUMBIA CITY IN 1.75 IN HAIL
05/09/03 WHITLEY REPORTED BY EMERGENCY
MANAGMENT
WAMSLEYThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:27 PM EST | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko | 48 min |
| May 9, 8:58 PM EST | Severe Thunderstorm Warning | IWX | Noble, Whitley | 47 min |
| May 9, 9:03 PM EST | Tornado Warning | IWX | Kosciusko, Whitley | 42 min |
| May 9, 9:39 PM EST | Tornado Warning | IWX | Whitley | 36 min |
| May 9, 9:41 PM EST | Severe Thunderstorm Warning | IWX | LaGrange, Steuben | 49 min |
| May 9, 9:50 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 55 min |
| May 9, 9:51 PM EST | Severe Thunderstorm Warning | IWX | DeKalb | 54 min |
| May 9, 9:53 PM EST | Severe Thunderstorm Warning | IWX | LaPorte | 67 min |
| May 9, 9:57 PM EST | Severe Thunderstorm Warning | IWX | Allen | 63 min |
| May 9, 10:08 PM EST | Severe Thunderstorm Warning | IWX | Noble | 52 min |
| May 9, 10:23 PM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 67 min |
| May 9, 10:30 PM EST | Severe Thunderstorm Warning | IWX | Elkhart | 60 min |
| May 9, 10:39 PM EST | Severe Thunderstorm Warning | IWX | DeKalb | 51 min |
| May 9, 11:00 PM EST | Severe Thunderstorm Warning | IWX | LaPorte | 60 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.